Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 221, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 22, 2002, 8:12 PM EDT for Washington County, Pennsylvania. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 2002, 8:12 PM EDT (00:12 UTC)
- Expired
- Aug 22, 2002, 9:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 38 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 8:25 PM EDT | Thunderstorm Wind | Burgettstown, PA | Thunderstorm winds downed several trees and power lines. |
| Aug 22, 8:45 PM EDT | Thunderstorm Wind | Mc Murray, PA | Thunderstorm winds downed a few large trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
297 WUUS51 KPBZ 230012 SVRPBZ PAC125-230115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 811 PM EDT THU AUG 22 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN PENNSYLVANIA * UNTIL 915 PM EDT * AT 811 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF BURGETTSTOWN...MOVING SOUTH AT 30 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... HOUSTON...BURGETTSTOWN AND CANONSBURG. <<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:43 PM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, Aug 22, 3:43 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 343 PM EDT THU AUG 22 2002 FRONTAL BNDRY STRECHES FROM SFC LOW IN WRN NY WSWD ACROSS LWR GT LKS TO ERN IOWA AND WILL MOVE SLOWLY S/E TNGT AND STALL ACROSS CWA... PROBABLY IN SWRN PA-ECNTRL OHIO AND BE THE FOCUSING MECHANISM FOR STORMS/PSBL HVY PRECIP. MESOETA PREFERRED MDL...AT ANY RATE ATMS QUITE MOIST/UNSTABLE AND SERIES UPPR LVL IMPULSES WILL MOVE ACROSS REGION OVER NEXT 24-36 HRS BEFORE MAIN SYSTEM MOVES EWD OF CWA DURING SAT AFTN. MESOETA PAINTS 850 DWPNT NR 17C LTR TNGT MOVING INTO REGION WITH NEARLY UNDIRECTIONAL FLOW AND PWS APPROACH AOA 2.0. AVN STILL WISHES TO TAKE BNDRY JUST S OF DISTRICT OVNGT. WE ANTICIPITATE STORMS DURING EVE AS BNDRY MOVES S AND DIURNAL HEATING...GUSTY WINDS PSBL IN TSTMS(SLGT RISK CWA)...THEN AS BNDRY LAYS OUT ACROSS REGION BFR MIDN THE POSSIBILITY THAT STORMS MAY TRAIN NW-SE ACROSS REGION. YESTERDAY MESOETA WAS FAVORING I80 CNTYS AND NOW IT COULD PSBLY OCCUR ANYWHERE IN WRN PA/ECNTRL OHIO/XTREME NWVA. EVENING SHIFT WILL HAVE TO KEEP CLOSE WATCH AS SYSTEM/BNDRY DVLP EARLY TNGT AND CONSIDER AN FFA FOR SOME PORTION OF CWA AFTER CLOSER EXAMINATION. IF NOT TNGT...THEN ANOTHER POTENTIAL ROUND OF HVY PRECIP COULD OCCUR ACROSS CWA FRI/FRI NGT. HI PRES SHLD BRING DRY WX SAT NGT-MON BFR UPPER LOW/TROUGH DVLP TO OUR SOUTH IN TN VLY PROVIDING CHC POPS MID WEEK. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Local storm report, Aug 22, 5:47 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
547 PM EDT THU AUG 22 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM HERMITAGE PA WIND DAMAGE
08/22/02 MERCER NUMEROUS LARGE TREES BLOWN
DOWN.REPORTED BY SKYWARN
SPOTTERSLocal storm report, Aug 22, 6:24 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
624 PM EDT THU AUG 22 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM HERMITAGE PA WIND DAMAGE
08/22/02 MERCER NUMEROUS LARGE TREES BLOWN
DOWN.REPORTED BY SKYWARN
SPOTTERS
0600 PM SLIPPERY ROCK PA WIND DAMAGE
08/22/02 BUTLER LARGE TREES BLOWN DOWN.
REPORTED BY LAW ENFORCEMENTLocal storm report, Aug 22, 7:04 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
704 PM EDT THU AUG 22 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM HERMITAGE PA WIND DAMAGE
08/22/02 MERCER NUMEROUS LARGE TREES BLOWN
DOWN.REPORTED BY SKYWARN
SPOTTERS
0600 PM SLIPPERY ROCK PA WIND DAMAGE
08/22/02 BUTLER LARGE TREES BLOWN DOWN.
REPORTED BY LAW ENFORCEMENT
0605 PM PULASKI PA WIND DAMAGE
08/22/02 LAWRENCE LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:00 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 60 min |
| Aug 22, 8:59 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 31 min |
| Aug 22, 9:27 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 33 min |
| Aug 23, 6:45 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 60 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.